Ongoing harm linked to dangerous ‘batch’ of synthetic cannabinoids in Taranaki

Taranaki Police and the Ministry of Health are again warning people of a particularly dangerous ‘batch’ of synthetic cannabinoids (also known as synthetics or synnies) in the region.

Earlier in the month, High Alert released a notification to make the public aware of two acute drug harm incidents, one death and a serious hospitalisation likely linked to the synthetic cannabinoid, 4F-MDMB-BICA. Since then, there has been a second death also thought to be linked to synthetic cannabinoids.

Synthetic cannabinoids can have harmful and unpredictable effects. Immediate effects may include:

• Fast or irregular heartbeat

• Sedation, drowsiness

• Slowed reaction times

• Difficulty breathing

• Nausea, or vomiting

• Seizures

• Tremors

• Temporary paralysis

Police and the Ministry of Health urge members of the community to call 111 immediately if they see anyone who appears to be experiencing an adverse reaction to synthetic drugs.

We also encourage anyone affected by harmful drug use, and friends and whānau of those using synthetic drugs, to seek help through the Alcohol and Drug Helpline on 0800 787 797, or free text 868.

Richard Taylor, Group Manager Addiction at the Ministry of Health said that both the Ministry of Health and Police are taking a health approach to drug harm, working with local communities to reduce drug harm.

“In Waitara, a community-focused alcohol and other drug treatment service has been running since July 2020, providing treatment, actively engaging with whānau, and working with key community agencies to provide support for people affected by harmful drug use,” Mr Taylor said.

Police are making enquiries into both deaths on behalf of the Coroner and the Coroner will release their findings in due course.

“Our continued focus is on working with the community to reduce drug harm, and that includes holding to account those who are manufacturing and supplying the community with illicit drugs,” said Inspector Belinda Dewar, Area Commander Taranaki.

4F-MDMB-BICA is a Class C drug. Anyone with information in relation to the manufacture and supply of synthetic cannabinoids is asked to contact Taranaki Police on 105 or anonymously via Crime Stoppers on 0800 555 111. Any unexpected or concerning effects from drugs can be reported through the High Alert website (https://www.highalert.org.nz/report-unusual-effects/).

/NZ Police Public Release. This material comes from the originating organization/author(s)and may be of a point-in-time nature, edited for clarity, style and length. The views and opinions expressed are those of the author(s).View in full here.